• Users Online: 1075
  • Print this page
  • Email this page


 
 
Table of Contents
CORRESPONDENCE
Year : 2021  |  Volume : 39  |  Issue : 2  |  Page : 103-104

Venous thromboembolism in a case with pemphigus vulgaris after infusion of rituximab plus systemic glucocorticoids and azathioprine: A possible adverse effect of rituximab?


1 Department of Dermatology, Veterans General Hospital, Kaohsiung, Taiwan
2 Department of Dermatology, Veterans General Hospital; Department of Cosmetic Applications and Management, Faculty of Yuh-Ing Junior College of Health Care and Management, Kaohsiung, Taiwan; Department of Dermatology, School of Medicine, National Yang-Ming University, Taipei, Taiwan

Date of Submission11-Nov-2020
Date of Decision03-Jan-2021
Date of Acceptance19-Jan-2021
Date of Web Publication23-Jun-2021

Correspondence Address:
Dr. Kai-Che Wei
No. 386, Dazhong 1st Road, Zuoying District, Kaohsiung 813
Taiwan
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ds.ds_7_21

Rights and Permissions

How to cite this article:
Wu KJ, Wei KC. Venous thromboembolism in a case with pemphigus vulgaris after infusion of rituximab plus systemic glucocorticoids and azathioprine: A possible adverse effect of rituximab?. Dermatol Sin 2021;39:103-4

How to cite this URL:
Wu KJ, Wei KC. Venous thromboembolism in a case with pemphigus vulgaris after infusion of rituximab plus systemic glucocorticoids and azathioprine: A possible adverse effect of rituximab?. Dermatol Sin [serial online] 2021 [cited 2021 Sep 25];39:103-4. Available from: https://www.dermsinica.org/text.asp?2021/39/2/103/319156



Dear Editor,

A 42-year-old man had ankylosing spondylitis without treatment for 4 years. He was diagnosed with pemphigus vulgaris (PV) for more than 1 year and treated with oral prednisolone (at a dose of ranging from 5 to 40 mg/day with a cumulative dose of 3540 mg). Azathioprine (100 mg/day) had just been added for 16 days. The course of treatment is illustrated in [Supplementary Figure 1]a. Owing to poor response, he received two infusions of rituximab (1000 mg) at a 2-week interval combined with intravenous methylprednisolone 1 mg/kg/day and oral azathioprine 100 mg/day. One day after the first infusion of rituximab, he complained of mild right calf pain, especially during walking, associated with intermittent right foot swelling. However, no abnormal finding was found during every visit. The second infusion of rituximab was administrated 2 weeks later. After discharge, he still suffered from intermittent right leg pain and right foot swelling. A rapid progression happened on the 10th day after the second infusion of rituximab [Supplementary Figure 1]a and [Supplementary Figure 1]b. He was readmitted under the impression of cellulitis. However, the unusual presentation reminded us of the possibility of deep vein thrombosis (DVT). Blood tests revealed elevated D-dimer (7123.1 ng/ml, normal range: <500 ng/ml) and thrombocytopenia (110 K/uL, normal range: 160–370 K/uL). Color doppler showed DVT extending from the right popliteal to the femoral veins [Supplementary Figure 1]d. Computed tomography angiography revealed segmental pulmonary embolism (PE) in bilateral lower lobes [Supplementary Figure 1]c. Cancer survey and thrombophilia screen including antithrombin, protein C, anticardiolipin antibodies, and lupus anticoagulant revealed normal results. He was treated with oral apixaban 10 mg twice daily for the first 7 days, then 5 mg twice daily for maintenance. After swelling of the right lower limb improved, he was discharged.



Venous thromboembolism (VTE), consisting of DVT and PE, has a low incidence in the Asian and young population. Its mechanism includes hypercoagulability, vascular damage, and venous stasis, which can be provoked by surgery, immobilization, cancer and heritable factors such as protein C deficiency. VTE occurring as a side effect of rituximab was rare, and it had been reported in patients with immune thrombocytopenia[1] and lymphoma.[2]

Rituximab, a chimeric anti-CD20 monoclonal antibody, has been approved as first-line therapy for adults with moderate-to-severe PV in 2018. The most common adverse events of rituximab are infusion-related reactions, which are usually well tolerated. There are some uncommon but serious complications such as pneumocystic pneumonia and reactivation of viral hepatitis. Depletion of B-cells is supposedly not related to coagulation dysfunction, but there have been six reported PV cases developing VTE after the use of rituximab. The information is summarized in [Supplementary Table 1].[3],[4],[5],[6] All patients received the regimen of 375 mg/m2 weekly for two to four sessions. Notably, all cases received high doses of systemic corticosteroids before and during the onset of VTE. Two patients had PE, three had DVT, and one had concomitant PE and DVT. VTE occurred 2–10 weeks after the first infusion. Balighi et al. reported an unusual high incidence of DVT (3 cases out of 40 PV patients), but it was a pity there was no detailed clinical information for further analysis.[5] Although the pathogenesis remains unclear, rituximab can increase risks of thrombocytopenia which may be caused by thrombocyte aggregation.[2]



However, there are debates about the causal relationship between rituximab and VTE because several autoimmune inflammatory diseases themselves are found to increase the risk for VTE, including pemphigus.[7] Kridin et al. reported a twofold higher risk of PE in patients with pemphigus in Israel, especially within the 1st year of diagnosis.[7] However, there is no other similar report in the English literature. On the other hand, systemic corticosteroids are able to activate coagulation and inhibit fibrinolysis. Johannesdottir et al. reported a greater risk of VTE occurring among the patients with present use of glucocorticoids within 90 days, especially those who were treatment-naive (adjusted incidence rate ratio [IRR] in unprovoked cases was 2.81–5.03).[8] However, the risk decreased if patients had been treated with glucocorticoid for a year (adjusted IRR: 1.46–1.89). The risk of VTE was also correlated with the cumulative dose, and the highest adjusted IRR was 1.62 for a cumulative dose >1000–2000 mg.[8]

It is impossible to assert rituximab is the only cause of DVT and PE in our case. On the other hand, VTE is a multifactorial disease. Hence, a combination of multiple factors, including underlying PV, high doses of corticosteroids, and rituximab, may together dramatically increase the risk of developing VTE. It is important to remind physicians of the potential risk of developing VTE after infusion of rituximab and concomitant corticosteroid treatment for patients with pemphigus. Early prompt diagnosis and treatment are important to prevent from more serious sequelae of VTE.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient has given his consent for his images and other clinical information to be reported in the journal. The patient understands that name and initials will not be published and due efforts will be made to conceal identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Garabet L, Holme PA, Darne B, Khelif A, Tvedt TH, Michel M, et al. The risk of thromboembolism associated with treatment of ITP with rituximab: Adverse event reported in two randomized controlled trials. Blood 2019;134;Suppl 1:4892.  Back to cited text no. 1
    
2.
Dada R, Zekri J, Ramal B, Ahmad K. Acute jugular vein thrombosis during rituximab administration: Review of the literature. J Oncol Pharm Pract 2016;22:165-9.  Back to cited text no. 2
    
3.
Schmidt E, Seitz CS, Benoit S, Bröcker EB, Goebeler M. Rituximab in autoimmune bullous diseases: Mixed responses and adverse effects. Br J Dermatol 2007;156:352-6.  Back to cited text no. 3
    
4.
Shimanovich I, Nitschke M, Rose C, Grabbe J, Zillikens D. Treatment of severe pemphigus with protein A immunoadsorption, rituximab and intravenous immunoglobulins. Br J Dermatol 2008;158:382-8.  Back to cited text no. 4
    
5.
Balighi K, Daneshpazhooh M, Khezri S, Mahdavi-Nia M, Hajiseyed-javadi M, Chams-Davatchi C. Adjuvant rituximab in the treatment of pemphigus vulgaris: A Phase II clinical trial. Int J Dermatol 2013;52:862-7.  Back to cited text no. 5
    
6.
Londhe PJ, Kalyanpad Y, Khopkar US. Intermediate doses of rituximab used as adjuvant therapy in refractory pemphigus. Indian J Dermatol Venereol Leprol 2014;80:300-5.  Back to cited text no. 6
[PUBMED]  [Full text]  
7.
Kridin K, Kridin M, Amber KT, Shalom G, Comaneshter D, Batat E, et al. The risk of pulmonary embolism in patients with pemphigus: A population-based large-scale longitudinal study. Front Immunol 2019;10:1559.  Back to cited text no. 7
    
8.
Johannesdottir SA, Horváth-Puhó E, Dekkers OM, Cannegieter SC, Jørgensen JO, Ehrenstein V, et al. Use of glucocorticoids and risk of venous thromboembolism: A nationwide population-based case-control study. JAMA Intern Med 2013;173:743-52.  Back to cited text no. 8
    



This article has been cited by
1 Methylprednisolone/prednisolone/rituximab
Reactions Weekly. 2021; 1866(1): 252
[Pubmed] | [DOI]



 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
References

 Article Access Statistics
    Viewed712    
    Printed10    
    Emailed0    
    PDF Downloaded76    
    Comments [Add]    
    Cited by others 1    

Recommend this journal